Minnesota, 2008Tornado and Hail in Minnesota, July 24, 2008
July 24, 2008 · NWS FGF · 2 events in 2 counties and zones
A cold front crossed the area, bringing drier air in behind it. One thunderstorm flared up over Mahnomen County, where it produced a brief tornado touchdown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the area, bringing drier air in behind it. One thunderstorm flared up over Mahnomen County, where it produced a brief tornado touchdown. Another cell flared up over Polk County later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 1:26 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 24, 1:26 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
226 PM CDT THU JUL 24 2008
.SHORT TERM...
FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE CHANCES TONIGHT INTO
THE EARLY PART OF FRIDAY. MANY DIFFERENT AREAS TO WATCH FOR PCPN
DURING THIS TIME FRAME...BUT MODELS SEEM TO BE IN REASONABLE
AGREEMENT FOR OUR FA. WILL USE A MODEL BLEND FOR THIS FORECAST
PACKAGE.
TONIGHT...SFC TROUGH/DRY LINE STARTING TO SHOW UP NICELY ON
VISIBLE SATELLITE IMAGERY AND THE KMVX 88D...BASICALLY AT 19Z
ALONG A LINE FROM KROX TO KCKN TO EAST OF KJMS. A BAND OF ENHANCED
CUMULUS/TCU ARE EVIDENT ON VISIBLE SATELLITE IMAGERY ALONG THIS
LINE AND A FEW WEAK CELLS HAVE ALSO POPPED UP ON RADAR. LIKE
MENTIONED IN PRIOR DISCUSSIONS...NOT MUCH UPPER LEVEL SUPPORT TO
AID IN FURTHER DEVELOPMENT FOR THESE ECHOES. EVEN AT THE SFC...
EXTENSIVE LOW CLOUDS HAVE LIMITED THE AMOUNT OF HEATING TO THE
EAST OF THIS LINE OF CONVECTIVE DEVELOPMENT. THIS SFC BOUNDARY IS
PRETTY WEAK AND IS PROGGED TO SLOWLY MOVE EAST OF THE FA BY EARLY
EVENING. SPC MESOANALYSIS PAGE SHOWS THE BEST SFC BASED CAPE
AVAILABLE RIGHT ALONG/BEHIND THE FRONTAL BOUNDARY NOW. CLOUDS AND
LESS HEATING HAVE LIMITED THE AMOUNT OF SFC BASED CAPE OVER THE
EASTERN FA. 0-6KM SHEAR NOT OVERLY IMPRESSIVE EITHER...AT 20 TO
30KTS. THEREFORE THINK THE TSTMS INITIALLY WILL NOT BE TOO
STRONG...BUT IF THE CLOUDS AND HEATING DO GET GOING LATER THIS
AFTERNOON THERE COULD BE FLARE UPS. SPC DOES MAINTAIN A SLIGHT
RISK FOR SEVERE TSTMS EAST OF THIS SFC BOUNDARY TONIGHT.
OTHERWISE...IMPRESSIVE 500MB VORTICITY MAX WORKING ALONG THE
U.S./CANADIAN BORDER NOW HELPING FUEL SEVERAL AREAS OF TSTMS OVER
EASTERN MT AND WESTERN ND. DYNAMICS TO KEEP THESE STORMS GOING
WEAKEN THE FURTHER EAST THESE GET (AT LEAST INITIALLY)...BUT SOME
OF THESE COULD STRAY INTO THE WESTERN FA LATER. WITH THIS IN
MIND...WILL KEEP A BROADBRUSHED LOW CHANCE FOR TSTMS ACROSS THE
ENTIRE FA TONIGHT.
FRI...CURRENT MONTANA VORT WILL CROSS THE NORTHERN/EASTERN FA
DURING PEAK HEATING ON FRI. SINCE QUITE A FEW TSTMS WERE SPAWNED
NEAR THIS VORT TODAY...NOT OUT OF THE QUESTION THAT A FEW COULD
FIRE AGAIN FRI MORNING OR AFTERNOON. WILL LEAVE LOW PCPN CHANCES
JUST IN THE NORTHEAST FA FOR NOW AND SEE HOW LATER RUNS HANDLE
THIS.
SAT-SUN...SFC HIGH BUILDS INTO THE FA WITH FAIRLY LIGHT WINDS AND
QUITE A BIT OF SUN EXPECTED FOR THE WEEKEND. IN ADDITION...SFC DEW
POINTS DRY OUT QUITE A BIT TOO...WHICH WILL SET THE STAGE FOR MORE
COMFORTABLE CONDITIONS OUTDOORS.
.LONG TERM MON-THU...
MODELS IN GENERAL AGREEMENT SHOWING NE PAC/NW CONUS TROUGH...WC
CONUS RIDGE THROUGH THE PERIOD. MODELS ALSO IN AGREEMENT SHOWING
ENERGY TO TRAVEL FROM PAC NW THROUGH THE MEAN RIDGE. DETAILS
(TIMING/STRENGTH) CONCERNING THIS ENERGY STILL MUCH UNCERTAIN...
WILL MAKE NO CHANGE TO CURRENT FORECAST (LOW END POPS MON NIGHT-
WED). TEMPERATURES NEAR NORMAL...POSSIBLY SLIGHTLY ABOVE NORMAL BY
THE END OF THE WEEK IF THE MID-CONUS RIDGE STRENGTHENS AS MODELS
SUGGEST.
&&
.AVIATION...
EXPECT MVFR CIGS TO BECOME SCT BY EVENING. MAIN CHALLENGE WILL
THEN BECOME THUNDER CHANCES. ALTHOUGH THUNDER POSSIBLE THIS
EVENING/OVERNIGHT THINK COVERAGE WILL BE TOO LIMITED FOR MENTION
IN TAF FORECAST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GODON/TG
Hazardous weather outlook, Jul 24, 4:36 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 AM CDT THU JUL 24 2008
MNZ024-027>032-040-NDZ049-052-053-251045-
HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-RANSOM-SARGENT-RICHLAND-
536 AM CDT THU JUL 24 2008
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA SOUTH OF INTERSTATE 94. A
FEW STORMS MAY BECOME SEVERE FROM 3 PM UNTIL 9 PM...WITH LARGE
HAIL AND DAMAGING WIND THE MAIN THREATS. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE NEAR ANY STORM. A COLD FRONT WILL MOVE INTO THE
REGION THIS AFTERNOON...AND PROVIDE THE FOCUS FOR THUNDERSTORMS. A
FEW STORMS WILL LINGER INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...AS SEVERAL
WEATHER DISTURBANCES MOVE THROUGH THE NORTHERN PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039-
054-251045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-WESTERN WALSH COUNTY-
536 AM CDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA
...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A COLD
FRONT WILL MOVE THROUGH THE AREA TODAY...AND PROVIDE THE FOCUS FOR
A FEW THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...AS SEVERAL
WEATHER DISTURBANCES MOVE THROUGH THE NORTHERN PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DK
Tornado, Mahnomen
- When
- July 24, 5:20 PM CST to 5:23 PM CST
- Where
- Mahnomen County, 4.93 mi N of Waubun to 5.04 mi NNE of Waubun
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.250, -95.930
A tornado was seen over southern Rosedale Township. It appeared as a long thin rope.
Hail, Polk
- When
- July 24, 11:10 PM CST
- Where
- Polk County, 1.16 mi NW of Key West
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.940, -96.800
A roughly half minute of hail left cuts in corn stalks and bean leaves across fields in southern Keystone township.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126883, 119049.